Depression did not respond to Sertraline? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-24-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Drug Depression did not respond to Sertraline?

A 38-year-old woman returns for followup. She has had major depression for the past 4 months. She was started on sertraline 50 mg/day. After 6 weeks her symptoms were only minimally better. Her dose was increased to 100 mg/day with a slight improvement. After an additional 6 weeks her dose was increased to 150 mg/day. Now she returns without any additional improvement.

What would you recommend?

A. Switch to paroxetine
B. Add buspirone (BuSpar®)
C. Switch to citalopram
D. Add bupropion (Vvellbutrin'")
E. Switch to amitriptyline
Reply With Quote Quick reply to this message



  #2  
Old 09-24-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,327 Times in 711 Posts
Reputation: 1342
Default

I think switching to another class is a good idea, seeing sertraline failed to improve the patient symptoms, i thingk bupropion would be a good choice.
Reply With Quote Quick reply to this message
  #3  
Old 09-24-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 552 Times in 309 Posts
Reputation: 562
Default

C. Switch to citalopram
Reply With Quote Quick reply to this message
 
  #4  
Old 09-24-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,104 Times in 1,049 Posts
Reputation: 2124
Default

Quote:
Originally Posted by tyagee View Post
A 38-year-old woman returns for followup. She has had major depression for the past 4 months. She was started on sertraline 50 mg/day. After 6 weeks her symptoms were only minimally better. Her dose was increased to 100 mg/day with a slight improvement. After an additional 6 weeks her dose was increased to 150 mg/day. Now she returns without any additional improvement.

What would you recommend?

A. Switch to paroxetine
B. Add buspirone (BuSpar®)
C. Switch to citalopram
D. Add bupropion (Vvellbutrin'")
E. Switch to amitriptyline
Switch to another antidepressant is usually recommended. However, in this case both paroxetine & citalopram are SSRIs so, they can't be the right answer. Amitriptyline is a TCA and not the first line treatment of depression being mainly used for pain disorders.
That leaves D as the only answer choice and I read somewhere during our similar discussion that adding a different class antidepressant is now recommended.

Quote:
Bupropion is an effective antidepressant on its own but it is particularly popular as an add-on medication in the cases of incomplete response to the first-line selective serotonin reuptake inhibitor (SSRI) antidepressant.
__________________
A man doesn't know what he knows until he knows what he doesn't know.
“What is man? He's just a collection of chemicals with delusions of grandeur.”

Last edited by Novobiocin; 09-24-2012 at 08:34 AM.
Reply With Quote Quick reply to this message
The above post was thanked by:
Sun33 (12-27-2014), XpaezX (09-24-2012)
  #5  
Old 09-24-2012
K06100's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 730
Threads: 90
Thanked 456 Times in 289 Posts
Reputation: 466
Default

Quote:
Originally Posted by Novobiocin View Post
Switch to another antidepressant is usually recommended. However, in this case both paroxetine & citalopram are SSRIs so, they can't be the right answer. Amitriptyline is a TCA and not the first line treatment of depression being mainly used for pain disorders.
That leaves D as the only answer choice and I read somewhere during our similar discussion that adding a different class antidepressant is now recommended.
Bupropion is usually used as alternative when SSRIs cause sexual dysfunction.......
__________________
Try Not To Become A Man Of Success But A Man Of Value.
Reply With Quote Quick reply to this message



Reply

Tags
Internal-Medicine-, Psychiatry-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Depression, Schizoaffective? tyagee USMLE Step 2 CK Forum 19 09-24-2012 10:49 AM
Depression Management; Sertraline did not work! tyagee USMLE Step 2 CK Forum 9 06-30-2012 02:06 PM
Causes of Infant depression Hope2Pass USMLE Step 1 Forum 7 03-30-2012 06:59 PM
Avoiding Depression rasheed General Topics Forum 0 08-17-2009 09:23 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)